MAUDE Adverse Event Report: VOLCANO CORPORATION PIONEER PLUS CATHETER; CATHETER FOR CROSSING TOTAL OCCLUSIONS

VOLCANO CORPORATION PIONEER PLUS CATHETER; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Model Number PPLUS120
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/05/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a pioneer plus catheter was used in a therapeutic peripheral procedure in a severely calcified mid sfa.During use, the catheter became kinked and approximately 4 cm of the distal portion separated within the patient.An endovascular snare was used to successfully retrieve the retained distal portion.Fluoro x-ray confirmed that no piece was left in the patient.No patient injury reported.This adverse event and product problem is being submitted due to the tip separation requiring additional intervention for removal.
 
Additional Manufacturer Narrative
This case was reviewed and investigated according to the manufacturer¿s policy.Blocks a2: date of birth not provided.Blocks b6 & b7: no information available.Block c: not applicable for this device.Blocks d6 & d7: not applicable for this device.Block g2: user facility #: (b)(4).Blocks h3 & h6: the pioneer plus catheter was not returned for evaluation, thus no returned product investigation was performed.Blocks h7 & h9: do not apply to this submission.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Additional Manufacturer Narrative
Blocks d9 & h3: the pioneer catheter was returned for evaluation.Block h3: the pioneer plus catheter was returned in two pieces.The first portion included the distal tip, distal and proximal fillets, the scanner body, a portion of the distal sleeve, and the entire polyamide; measuring approx.1.7 cm in length.The second portion included the distal sleeve, handle, and connector; measuring approx.120 cm in length.The combined portion is within the overall catheter working length of 120 cm +/- 2 cm.At the location of the separation, microcables were exposed with sharp edges of non-malleable material observed.Additionally, sections of the polyamide were damaged with no missing material observed.Block h6: the probable cause of the separation was likely damaged during removal/handling from the patient.Strain, impact, and forces associated with use can affect the integrity of the device.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Additional Manufacturer Narrative
Block h4: manufacturer date corrected from 10/31/2025 to 10/31/2023.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.".

Brand Name
PIONEER PLUS CATHETER
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
VOLCANO CORPORATION
3721 valley centre drive #500
san diego CA 92130
Manufacturer (Section G)
VOLCANO CORPORATION
3721 valley centre drive #500
san diego CA 92130
Manufacturer Contact
danielle bullock
3721 valley centre drive #500
san diego, CA 92130
858720-4125
MDR Report Key18960504
Report Number3008363989-2024-00017
Device Sequence Number8126275
Product Code PDU
UDI-Device Identifier00845225002565
UDI-Public(01)00845225002565(11)231031(17)251031(10)5608355
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K162418
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Model NumberPPLUS120
Device Catalogue NumberPPLUS120
Device Lot Number5608355
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer06/11/2024
07/30/2024
Initial Report FDA Received Date03/22/2024
Supplement Report FDA Received Date07/05/2024
07/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PHILIPS VOLCANO: CORE SYSTEM; UNK MFG AND SIZE: GUIDEWIRE; UNK MFG AND SIZE: INTRODUCER SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexMale
Patient Weight75 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American